Lactic acidosis is a metabolic acidosis due to increased lactic acid levels, resulting in decreased pH in body tissues and blood. This complication is very common in type 2 diabetes mellitus patients who are on Metformin therapy. Elevated lactate is indicative of tissue hypoxia, hypoperfusion and state of acute circulatory failure Lactic acidosis is characterized by lactate levels below 5 mmol/L and serum pH below 7.35.
These include Triad of signs and symptoms observed in patients:
- Deep and rapid breathing
- Abdominal pain
The Cohen-Woods classification categorizes causes of lactic acidosis as follows:
Type A : Decreased perfusion or oxygenation (.i.e in shock)
Type B :
- B1 : Underlying diseases (sometimes causing type A)
- B2 : Medication or intoxication
- B3 : Inborn error of metabolism
The management of lactic acidosis follows as:
- Lactic acidosis is typically associated with tissue hypoperfusion. Appropriate measures include treatment of shock, restoration of circulating fluid volume, improved cardiac function, identification of sepsis source, and appropriate therapy and restoration of any potential regions.
- Sodium Bicarbonate is given I/V.
- Thiamine – Thiamine deficiency may be associated with cardiovascular compromise and lactic acidosis. The response to thiamine repletion may be dramatic and potentially lifesaving.